It is important to remember that no particular treatment is right for all patients, all of the time. In the case of pituitary tumours, drugs such as trilostane can be used to control the size and activity of the adrenal glands. Although adrenal tumours can be treated with the same drugs, the response, and the doses required to achieve that response are more variable. Surgical removal of the adrenal tumour is an alternative but requires specialist surgery and intensive post-operative care.
Trilostane is a steroid enzyme synthesis inhibitor. It is short acting and needs to be given once, or sometimes twice, daily. It appears to be effective in many, but not all, dogs with Cushing’s disease. It is safer to handle than mitotane and is also less likely to result in an addisonian crisis.
ACTH stimulation tests will need to be carried out to monitor the patient’s progress. These tests should be performed 4 to 6 hours after trilostane has been administered. Over-dosage with trilostane can cause lethargy, vomiting and diarrhoea and more severe signs on occasions. If these signs occur then the treatment should be stopped until they go away and your vet should be contacted immediately. It is likely that if the drug is restarted then it will be at a lower dose.
Medical management of Cushings disease using o,p'-DDD (Mitotane, Lysodren) was the main treatment for many years for both pituitary and adrenal tumours. However it is a drug that it is more difficult to use than trilostane and if too much is given then it may lead to serious and permanent side effects.
An induction dose is administered once daily with food. Water intake and feeding behaviour must then be closely monitored. Treatment is stopped once the water consumption or appetite starts to decrease. An ACTH test should be performed once these end-points are reached, or before if the dog becomes unwell. Most dogs need 5 to 10 days of induction therapy.
Maintenance therapy is given once weekly and is checked by ACTH stimulation tests initially every month then every 3 months. Over-dosage with mitotane is quite common and manifests as lethargy (+/- vomiting /diarrhoea). If these signs are seen then the mitotane should be stopped temporarily and maintenance doses of steroids (prednisolone) administered.